View Entire Collection
By Clinical Topic
Diabetes – Summer 2012
Future of Nursing Initiative
Heart Failure - Fall 2011
Influenza - Winter 2011
Nursing Ethics - Fall 2011
Trauma - Fall 2010
Traumatic Brain Injury - Fall 2010
Fluids & Electrolytes
WEDNESDAY, May 26 (HealthDay News) -- The U.S. Food and Drug Administration has alerted health care providers and consumers regarding a label change to the weight-loss drug orlistat, marketed by prescription by F. Hoffmann-La Roche Ltd. as Xenical (orlistat 120 mg) and over-the-counter (OTC) without a prescription by GSK Consumer Healthcare as Alli (orlistat 60 mg), due to the potential but rare risk of severe liver injury.
The label change was issued by the FDA after a complete review of orlistat, which was based on new safety information originally announced in August 2009 that identified 13 total reports of severe liver injury with orlistat (12 foreign reports with Xenical and one U.S. report with Alli). Of the 13 cases, two patients died of liver failure and three patients required liver transplantation.
The cause and effect relationship between orlistat and severe liver injury has not been well established, as severe liver injury can occur without cause in individuals not taking orlistat; some individuals who reported severe liver injury were taking other medications, and more than 40 million individuals worldwide have taken orlistat. However, the FDA has changed the labeling of both OTC and prescription orlistat due to the seriousness of severe liver injury, and to inform consumers and health care providers of the signs and symptoms of the condition.
"Health care professionals should weigh the benefits of weight-loss with the potential risks associated with Xenical and Alli before prescribing or recommending these medications to their patients," according to a safety notice issued by the FDA. "Patients should stop use of orlistat and contact their health care professional if they develop the signs and symptoms of liver injury, including itching, yellow eyes or skin, dark urine, light-colored stools, or loss of appetite."
Sign up for our free enewsletters to stay up-to-date in your area of practice - or take a look at an archive of prior issues
Join our CESaver program to earn up to 100 contact hours for only $34.95
Explore a world of online resources
Back to Top